Cureus
Extragenital Lichen Sclerosus and Granulomatous Dermatitis in a Patient Treated With Nivolumab and Ipilimumab for Malignant Melanoma: A Case Report
By Jonathan L. Babulic, Muhammad N Mahmood and Eunice Y. Chow.
Abstract
Lichen sclerosus (LS) is a chronic inflammatory skin disease that most commonly affects the anogenital region but may also have extragenital involvement.We report a case of a 75-year-old man treated with combination nivolumab and ipilimumab immunotherapy for metastatic melanoma who developed multiple cutaneous eruptions, some sequential and some concurrent, over approximately 21 months, spanning combination therapy, an interval of roughly 10 months off immune checkpoint inhibitor (ICI) therapy, and subsequent single-agent nivolumab restarted for disease progression.He first developed a pruritic erythematous maculopapular eruption consistent with ICI dermatitis, followed months later, in an overlapping distribution on the back, buttock, posterior thighs, and arms, by asymptomatic round hypopigmented patches that became large annular-polycyclic atrophic plaques that later became fissured and painful at sites of pressure and friction.Punch biopsies confirmed extragenital LS in the polycyclic plaques and non-necrotizing granulomatous dermatitis in concurrent erythematous papules of the back.The patient also developed a granulomatous rosacea-like facial eruption without prior history of rosacea and a psoriasiform/eczematous palmar dermatitis.Serial fluorodeoxyglucose-positron emission tomography (FDG-PET)/computed tomography (CT) imaging demonstrated a recurring pattern of bilateral hilar lymphadenopathy that emerged with active ICI exposure, was considered by interpreting radiologists to be likely ICI-related, and is consistent with a possible concurrent thoracic sarcoid-like reaction.The LS plaques were largely recalcitrant to topical therapy; none of the agents trialed, including clobetasol propionate 0.05% ointment, tacrolimus 0.1% ointment, and ruxolitinib 1.5% cream, produced clear improvement in the lesions.During combination therapy and the ICI-free interval, the eruption improved with each course of oral prednisone and flared within weeks of every taper, whereas no topical agent produced a comparable response.The facial eruption resolved with topical metronidazole, and the palmar dermatitis improved with topical corticosteroids.At three-month follow-up, after three further cycles of single-agent nivolumab and a period of patient-directed treatment discontinuation of topical therapy at minimally symptomatic sites, the LS showed evidence of interval progression and the palmar dermatitis had worsened, while the facial eruption remained controlled.Nivolumab was then discontinued due to intolerable systemic immune-related adverse events (irAEs), and oral prednisone was restarted.In the same interval, the fissuring posterior thigh and buttock LS improved, the granulomatous papules on the back resolved, and the palmar dermatitis cleared almost completely.



